Since 2019, more than 2,700 individuals have been hospitalized with electronic cigarette- (e-cigarette), or vaping-associated lung injury (EVALI). This entity first reached clinical attention after a series of otherwise healthy young adults presented with dyspnea, severe hypoxia, and diffuse pulmonary infiltrates in the Midwest (Layden J, et al.). Investigation of these cases revealed an association with the use of e-cigarettes, or vaping. As cases continued to mount, the link between vaping and acute lung injury became increasingly apparent.
How it presents
EVALI can present in variable ways, ranging from mild cough or dyspnea without hypoxia to severe acute respiratory distress syndrome (ARDS), requiring advanced life support. Although challenging in the ICU setting, obtaining a detailed history of vaping is crucial to make the diagnosis. Collateral history can be helpful, but if unrevealing, it should not be considered sufficient to exclude vaping as potential etiology, particularly in adolescent e-cigarette users, where parental awareness of substance use history may be limited. If a vaping history is obtained, it is important to assess the substance(s) vaped, how these substances were obtained, and methods of inhalation. While e-cigarettes are the most commonly recognized method of vaping, alternate methods such as “dabbing” and “dripping,” are increasingly popular among vape users, often utilizing modified e-liquid components that may not be reported by patients unless specifically queried.
About 82% of patients hospitalized with EVALI reportedtetrahydrocannabinol- (THC) containing fluid. This is important because, unlike nicotine based e-liquids that are primarily purchased over the counter, more than 70% of THC-containing e-liquids are reportedly obtained through informal sources, including illegal distributors. In contrast, only 14% of patients hospitalized with EVALI reported vaping of commercial nicotine products alone. Nicotine-based e-liquids can also be modified, and informal purchasing sources remain a concern, particularly among younger users.
The onset of respiratory symptoms in EVALI is often preceded by several days of a systemic prodrome, including low-grade fevers, myalgia, gastrointestinal complaints, and fatigue (MacMurdo M, et al.). The diagnosis of EVALI is made clinically, and alternative etiologies of lung injury (eg, infections) should be excluded. As there is significant overlap between the presenting symptoms of EVALI and COVID-19 infection, patients should be tested for COVID-19 before a diagnosis of EVALI can be made.
Imaging patterns of EVALI include diffuse alveolar damage (the most common), comprising of diffuse ground-glass opacities, septal thickening, and heterogeneous consolidation (MacMurdo M, et al.). Bilateral ground glass opacities suggestive of organizing pneumonia have also been described. Atypical patterns of nodularity suggestive of hypersensitivity pneumonitis are significantly less common. Given the variety of imaging patterns, EVALI should be considered as a differential diagnosis in all patients presenting with new bilateral pulmonary infiltrates and severe hypoxia.
Early evaluation of these patients revealed lipid-laden macrophages in the bronchoalveolar lavage (BAL) fluid of these patients, raising concern for exogenous lipid inhalation resulting in the development of lipoid pneumonia (Maddock SD, et al.